Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at May 2, 2024, 4:44 PM CDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2024, 4:44 PM CDT (21:44 UTC)
- Expired
- May 2, 2024, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The San Juan radar (TJUA), 59 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
803
WUCA52 TJSJ 022144
SVRSJU
PRC013-017-091-143-145-022245-
/O.NEW.TJSJ.SV.W.0001.240502T2144Z-240502T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Juan PR
544 PM AST Thu May 2 2024
The National Weather Service in San Juan has issued a
* Severe Thunderstorm Warning for...
Vega Baja Municipality in Puerto Rico...
Barceloneta Municipality in Puerto Rico...
Central Vega Alta Municipality in Puerto Rico...
Northeastern Arecibo Municipality in Puerto Rico...
Manati Municipality in Puerto Rico...
* Until 645 PM AST.
* At 542 PM AST, a severe thunderstorm was located over Barceloneta,
moving east at 20 mph. Doppler radar indicated signs of rotation.
Please, exercise caution.
HAZARD...Up to 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arecibo, Manati, Vega Baja, Barceloneta, Imbery, Monserrate, Coto
Norte, La Luisa, Miranda, Tiburones, Sabana, Animas, Bufalo,
Tierras Nuevas Pon, Garrochales, Tierras Nuevas Poniente, and
Sabana Hoyos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in San Juan.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 1848 6639 1848 6634 1839 6634 1839 6647
1846 6671 1848 6670 1850 6664 1848 6659
1849 6652 1847 6650 1847 6645 1849 6643
1850 6639
TIME...MOT...LOC 2142Z 276DEG 34KT 1847 6653
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ICPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 2, 3:41 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
441 PM AST Thu May 2 2024
.SYNOPSIS...
A wet pattern is expected for this afternoon into Sunday as the
arrival of a mid to upper level trough. According to the GOES
satellite Imagery, there is a surface trough just north of the
region, resulting in showers, thunderstorms and cloudiness. A
Flash flood watch is in effect from Friday 6 AM AST to Sunday 6 PM
AST. An improve in marine conditions is forecast for tomorrow.
&&
.SHORT TERM...Tonight through Saturday...
A variable weather pattern prevailed during the morning and early
afternoon hours. Some showers affected northeastern sections of
Puerto Rico in the early morning hours. After that, shower
developed over the northwestern sections. Strong thunderstorms
affected regions of the offshore and nearshore Atlantic waters,
therefore, several Marine weather statements ans a special marine
warning were issued. Daytime temperatures fluctuated in the mid
80s to lower 90s across the coastal areas and in the upper 70s to
the lower 80s in the mountains.
A wet and unstable pattern is expected to continue as an upper-level
trough approaches the area from the west. This is allowing an
induced surface trough to develop north of the region and for
tropical moisture from the caribbean to move into the area,
increasing the chances for widespread rainfall and flooding
through this weekend. Friday into Saturday continue to appear to
be the most active days, with showers and thunderstorms being the
dominating features, particularly along the eastern half of Puerto
Rico and the U.S. Virgin Islands. An upper-level maxima will move
across the islands with winds around 80 knots on Friday, and
similar speeds will linger through the rest of the weekend.
Due to these conditions, a Flood Watch is in effect from Friday
morning through Sunday afternoon. Rainfall accumulations are
expected to range from 2 to 4 inches, especially for the eastern
half of Puerto Rico and the Virgin Islands with isolated higher
amounts possible between 6 and 8 inches. Elsewhere, 1 to 3 inches
are expected. Due to already saturated soils, any prolonged period
of heavy rainfall will result in urban and small stream flooding.
Some rivers will likely overflow their banks. Therefore, Isolated
life threatening flash flooding and mudslides are possible as well.
Please view the FFASJU product for more information.
.LONG TERM...Sunday through Thursday...
Update: A Flash flood watch will be in effect for Sunday until 6
PM AST for Puerto Rico and the U.S. Virgin Islands.
Lingering moisture and the departing upper level-trough will continue
to promote shower and thunderstorm development on Sunday. At
lower-levels, a surface high pressure is expected to build over
the western Atlantic during the first part of the week. This will
promote moderate winds from the east to northeast through the long
term period. In addition, the remnants of the previous surface
trough to our north or just across the northeastern Caribbean are
expected to merge with a frontal boundary across the central
Atlantic and linger over the local area through at least Thursday.
Also, at upper levels, another trough will pass mainly to our
north from Tuesday onwards, maintaining unstable conditions in
general across the region. The highest precipitable water (PWAT)
values are expected during this period, with global guidance
suggesting between 2.10-2.25 inches of PWAT from Monday morning
through Thursday afternoon. Therefore, any period of moderate to
heavy showers across the islands would lead to quick urban and
river flooding, as well as mudslides in areas of steep terrain.
Residents and visitors are encourage to monitor the evolution of
the weather conditions during the next 5 to 7 days, and stay alert
for the issuance of any possible flood watch/warning products.
&&
.AVIATION...
(18Z)
VRB weather conditions will persist through the period. SHRA and
possible VCTS are still forecast for the terminals through at least
03/02Z, particularly for TJBQ currently as a line of thunderstorms
extend form its VCTY to the offshore Atlantic waters. SHRA and TSRA
can result in brief MVFR conditions. ESE winds up to 15 kts through
03/00Z, with higher gusts near strong SHRA/TSRA, then increasing
after 03/12Z.
&&
.MARINE...
A surface high pressure extending from the western to central
Atlantic will promote light to moderate trade winds across the
regional waters. Seas up to 6 feet are expected across the Atlantic
waters today due to a subsiding northeasterly swell and the moderate
trades. An induced surface trough to our north will yield lighter
east to east-southeast winds and promote shower and thunderstorm
development across the area through early next week. Another weak
northeasterly swell is forecast to arrive across the local area,
resulting in building seas again.
&&
.HYDROLOGY...
A Flood Watch is in effect for for Puerto Rico and the U.S.
Virgin Islands from Friday morning through Sunday afternoon. For
more details please refer to FFASJU & FFASPN. Unstable conditions
(due to an upper- level trough approaching the area from the west
and an induced surface trough), increasing moisture, and lighter
winds will promote periods of showers and thunderstorms across the
local islands. Rainfall accumulations are expected to range from
2 to 4 inches, especially for the eastern half of Puerto Rico and
the U.S. Virgin Islands with isolated higher amounts possible
between 6 and 8 inches. Elsewhere, 1 to 3 inches are expected.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for PRZ001-002-
005-008-012.
Flood Watch from Friday morning through Sunday afternoon for
PRZ001>013.
VI...Flood Watch from Friday morning through Sunday afternoon for
VIZ001-002.
AM...None.
&&
SHORT TERM...RC/LIS
AVIATION...MRR
MARINE...LISHazardous weather outlook, May 2, 10:05 AM CDT, 6 hours 39 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo...ACTUALIZADO Servicio Nacional de Meteorología San Juan PR 1036 AM AST jueves 2 de mayo de 2024 AMZ711>745-PRZ001>013-031445- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 1036 AM AST jueves 2 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Viento...Condiciones de Brisa fuerte. Los artículos no asegurados podrían salir volando. .Calor Excesivo...Índice de calor de 102-107 grados a través de Vieques y Culebra. Agotamiento por calor es posible con una exposición prolongada. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de las aguas del Atlántico y pasajes. .Corrientes Marinas...Las corrientes marinas amenazantes a la vida son probables en la zona de olas particularmente a lo largo de las playas del norte y noreste de PR y Culebra. .DÍAS DOS A SIETE...viernes a miércoles Se espera que el patrón meteorológico húmedo e inestable persista hasta principios de la próxima semana. Una serie de vaguadas promoverá las tormentas eléctricas y la lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El oleaje impulsado por los vientos y una marejada del norte disminuyendo mantendrán condiciones peligrosas para embarcaciones pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha emitido una Vigilancia de Inundaciones para Puerto Rico desde el viernes en la mañana hasta el domingo en la tarde. Para más detalles, favor de referirse a FFASJU y a FFASPN. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar.Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-031445- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 1036 AM AST jueves 2 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Viento...Condiciones de Brisa fuerte. Los artículos no asegurados podrían salir volando. .Calor Excesivo...Índice de calor de 102-107 grados a través de San Thomas, San John y Santa Cruz. Agotamiento por calor es posible con una exposición prolongada. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de los pasajes. .Corrientes Marinas...Las corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de las playas de las Islas Vírgenes Americanas. En este momento, hay un riesgo moderado. .DÍAS DOS A SIETE...viernes a miércoles Se espera que un patrón meteorológico húmedo e inestable persista hasta principios de la próxima semana. Una serie de vaguadas promoverá las tormentas eléctricas y la lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El oleaje impulsado por los vientos y una marejada del norte disminuyendo mantendrán condiciones peligrosas para embarcaciones pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha emitido una Vigilancia de Inundaciones para las Islas Vírgenes Americanas desde el viernes en la mañana hasta el domingo en la tarde. Para más detalles, favor de referirse a FFASJU y a FFASPN. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Special weather statement, May 2, 3:20 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
420 PM AST Thu May 2 2024
PRZ005-006-008-009-022145-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-
420 PM AST Thu May 2 2024
...STRONG THUNDERSTORMS WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
AND NORTH CENTRAL TO WESTERN AND CENTRAL INTERIOR THROUGH 545 PM
AST...
At 416 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms approaching the coast between Isabela eastward to Vega
Baja from the coastal waters, moving southeast at 20 mph. These
thunderstorms will likely move further inland into municipalities of
the western and central interior.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida,
Manati, Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal,
Miranda, Pajonal, La Alianza, Barahona, Coto Norte, and Franquez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.
&&
LAT...LON 1848 6692 1849 6679 1847 6674 1850 6662
1847 6645 1849 6643 1849 6641 1825 6627
1825 6695 1851 6705
TIME...MOT...LOC 2016Z 298DEG 21KT 1831 6653
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ICPSpecial weather statement, May 2, 3:33 PM CDT, 1 hour 11 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologa San Juan PR 420 PM AST jueves 2 de mayo de 2024 PRZ005-006-008-009-022145- Noroeste PR-Norte Central PR-Interior PR- Oeste Interior PR- 420 PM AST jueves 2 de mayo de 2024 ...TORMENTAS ELCTRICAS FUERTES IMPACTARN LOS MUNICIPIOS DEL NOROESTE Y NORTE CENTRAL HASTA OESTE Y CENTRAL INTERIOR HASTA LAS 545 PM AST... A las 416 PM AST, el radar Doppler estaba rastreando un grupo de tormentas elctricas fuertes acercndose a la costa entre Isabela hacia el este hasta Vega Baja desde las aguas costeras, movindose del sureste a 20 mph. Estas tormentas elctricas probablemente se movern an ms tierra adentro hasta municipios del interior oeste y central. PELIGRO...Rfagas de viento de hasta 40 mph. FUENTE...Indicado por radar. IMPACTO...Los vientos rfagas podran derribar ramas de rboles y mover objetos no asegurados. Las localidades afectadas incluyen... Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida, Manat, Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal, Miranda, Pajonal, La Alianza, Barahona, Coto Norte y Franquez. MEDIDAS DE PRECAUCIN/PREPARACIN... Si est al aire libre, considere buscar refugio dentro de un edificio. La lluvia torrencial tambin est ocurriendo con esta tormenta y puede conducir a inundaciones localizadas. No conduzca su vehculo a travs de carreteras inundadas. Rayos frecuentes de nube a suelo estn ocurriendo con esta tormenta. Los rayos pueden caer a 10 millas de distancia de una tormenta elctrica. Busque un refugio seguro dentro de un edificio o vehculo. Para reportar condiciones meteorolgicas severas, contacte a su agencia policial ms cercana. Ellos transmitirn su informe a la oficina del Servicio Nacional de Meteorologa en San Juan. && TAMAO DE GRANIZO MXIMO...0.00 IN RFAGA DE VIENTO MXIMO...40 MPH ICP/YZR
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:12 AM CDT | Flood Watch | JSJ | 3 days | |
| May 2, 2:39 PM CDT | Special Marine Warning | JSJ | 51 min | |
| May 2, 3:03 PM CDT | Special Marine Warning | JSJ | 42 min | |
| May 2, 3:20 PM CDT | Special Weather Statement | JSJ | 85 min | |
| May 2, 3:48 PM CDT | Areal Flood Advisory | JSJ | 102 min | |
| May 2, 4:04 PM CDT | Special Marine Warning | JSJ | 116 min | |
| May 2, 4:10 PM CDT | Areal Flood Advisory | JSJ | 110 min |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.